Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 38, NWS Amarillo, TX

May 7, 201810 counties in Texas

NWS Amarillo, TX issued this red flag warning at May 7, 2018, 10:50 AM CDT for 10 counties in Texas. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2018, 10:50 AM CDT (15:50 UTC)
Expired
May 7, 2018, 9:00 PM CDT
In force
10 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 3.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3572 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

278 
WWUS84 KAMA 071550
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
1050 AM CDT Mon May 7 2018

TXZ011>020-317-072200-
/O.NEW.KAMA.FW.W.0038.180507T1550Z-180508T0200Z/
Oldham-Potter-Carson-Gray-Wheeler-Deaf Smith-Randall-Armstrong-
Donley-Collingsworth-Palo Duro Canyon-
1050 AM CDT Mon May 7 2018

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN TEXAS
PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect until 9 PM CDT this evening.

* Affected Area...In Texas...Oldham...Potter...Carson...Gray... 
  Wheeler...Deaf Smith...Randall...Armstrong...Donley... 
  Collingsworth and Palo Duro Canyon.

* 20 Foot Winds...Southwest 20 to 25 mph with gusts to near 30
  mph.

* Relative Humidity...As low as 5 to 10 percent.

* Red Flag Threat Index...2 to 3.

* Timing...Critical fire weather conditions will continue until 9
  PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Schneider

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
316 
WWUS84 KAMA 071944
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
244 PM CDT Mon May 7 2018

TXZ011>020-317-080200-
/O.CON.KAMA.FW.W.0038.000000T0000Z-180508T0200Z/
Oldham-Potter-Carson-Gray-Wheeler-Deaf Smith-Randall-Armstrong-
Donley-Collingsworth-Palo Duro Canyon-
244 PM CDT Mon May 7 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN TEXAS
PANHANDLE...

* Affected Area...In Texas...Oldham...Potter...Carson...Gray... 
  Wheeler...Deaf Smith...Randall...Armstrong...Donley... 
  Collingsworth and Palo Duro Canyon.

* 20 Foot Winds...Southwest 20 to 25 mph with gusts to near 30 
  mph.

* Relative Humidity...As low as 5 to 10 percent.

* Red Flag Threat Index...3 to 4.

* Timing...Critical fire weather conditions will continue until 
  9 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Schneider

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at May 7, 6:23 AM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 7, 6:23 AM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
623 AM CDT Mon May 7 2018

.AVIATION...
VFR conditions expected next 24 hours with only high clouds
forecast and no visibility restrictions expected.  Surface wave
expected to move east across northern parts of forecast area
before dissipating by midday.  Result will be varying surface
winds.

At GUY, light and variable surface winds will become southwest
around 10 kt around 15z, and then become light/variable again by
day's end.

At DHT, light to moderate southwest surface winds will prevail.

At AMA, southwest surface winds will begin gusting into the 25 to
30 kt range around 14z.  Gusts expected to drop off around 01z
Tuesday, but south-southwest sustained winds in the 15 to 20 kt
range expected for remaining hours of the forecast as 40 to 50 kt
low-level jet develops.

Cockrell

&&

.PREV DISCUSSION... /Issued 328 AM CDT Mon May 7 2018/

DISCUSSION...
Northwesterly flow aloft in-conjunction with a surface
southwesterly flow will keep the Panhandles region dry and very
warm to start the forecast period. With downsloping flow off the
high terrain of New Mexico, a very dry airmass with very warm
temperatures will contribute to elevated fire weather conditions
for parts of the TX Panhandle. Otherwise, southwesterly winds will
allow high temperatures this afternoon to climb well into the 90s
across the entire region with some areas in the southern TX
Panhandle flirting with 100 degrees, especially Palo Duro Canyon.

A mid level perturbation in the mean northwest flow in-
conjunction with a stalled front across portions of the
northeastern Panhandles will help set the stages for possible
precipitation going into the second half of Tuesday. Weak south to
southeasterly flow, especially across the eastern Panhandles may
advect enough low level moisture to interact with aforementioned
features to develop a chance of showers and thunderstorms. Best
chances will be along a line from Amarillo to Guymon and
especially points east toward the far eastern Panhandles near the
exiting warm front and surface low pressure system along the KS/OK
line. Updates for fine tuning the exact probabilities of precip
will come with future forecast packages.

The main concerns moving forward through the week starting today
will be the continued heat across the region. High temps in the
90s is expected throughout the entire week. Some of the 07/00Z
numerical data is trying to suggest H850 temps of 30-32C by the
end of the week. The current forecast reflects higher than
guidance due to a persistent south to southwesterly flow. Would
not be surprised if some areas across the Panhandle may see their
first triple digit heat by the end of the week.

Going toward the end of the forecast period, latest global
guidance is illustrating a more robust system moving toward the
Four Corners region by the second half of the coming weekend
along with an associated cold front. Best chances of precipitation
at this time going into the weekend will be across the OK
Panhandle and northern TX Panhandle near the main upper level
system. Temperatures behind the front should drop back to near
average as we go to the second half of the weekend.

Meccariello

FIRE WEATHER...
Elevated fire weather conditions are expected across most of the
Texas Panhandle, especially the central and southern TX Panhandle.
Downsloping southwesterly winds will drop min RH values ranging
from 9-15% by this afternoon. Max RFTI values of 3 are reflected
from these low RH values. With a rather weak surface low centered over
the north central Panhandles, 20 ft. winds should remain around
15 kts by this afternoon rounding the base of the surface low.
However, coupled with very warm temperatures, elevated fire
weather conditions are expected across the central and southern TX
Panhandle with a Fire Danger Statement for this afternoon across
the aforementioned areas.

Elevated fire weather conditions are expected across the western
Panhandles as we go toward the end of the week on Thursday and
Friday.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                97  64  95  56  91 /   0   5  20  10   0
Beaver OK                  96  62  95  58  92 /   0   5  20  10   0
Boise City OK              91  56  90  51  88 /   0   5  10  10   0
Borger TX                  98  68  95  61  92 /   0   5  20  10   0
Boys Ranch TX              98  62  94  54  93 /   0   5  10  10   0
Canyon TX                  97  63  95  54  93 /   0   5  10  10   0
Clarendon TX               97  64  96  61  92 /   0   5  20  10   0
Dalhart TX                 94  57  92  52  90 /   0   5  10  10   0
Guymon OK                  95  60  94  55  91 /   0   5  10  10   0
Hereford TX                96  61  94  55  92 /   0   5  10  10   0
Lipscomb TX                96  64  95  60  92 /   0   5  20  20   0
Pampa TX                   95  65  95  58  90 /   0   5  20  10   0
Shamrock TX                97  65  95  64  92 /   0   5  20  20   0
Wellington TX              98  66  97  64  94 /   0   5  20  20   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/29
Hazardous weather outlook, May 7, 3:40 AM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
340 AM CDT Mon May 7 2018

OKZ001>003-TXZ001>020-317-072300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
340 AM CDT Mon May 7 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated fire weather conditions are expected across the southern
three quarters of the Texas Panhandle this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible across parts of the Panhandles
Tuesday afternoon and Tuesday night. Chances of thunderstorms
reaching severe limits remain low.

Elevated to critical fire weather conditions will be possible
across portions of the Texas and Oklahoma Panhandles Thursday,
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions today, Thursday, and Friday.

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.